Zofran and Cardiac Arrest: Risks and Resuscitation
Zofran and Cardiac Arrest
Zofran (ondansetron hydrochloride) is a widely used anti-nausea and vomiting drug that blocks the actions of serotonin at 5-HT3 receptors. It has been FDA-approved for chemotherapy-induced nausea and vomiting but is commonly used “off-label” to treat other conditions.
A previously healthy 10-year-old child presented to the emergency department with gastroenteritis symptoms and was given intravenous fluids, morphine and antibiotics along with two doses of ondansetron. He later experienced episodes of supraventricular tachycardia that progressed to ventricular fibrillation and died.
Serotonin Syndrome can be caused by the use of medications that increase levels of serotonin in the body. It can also be a side effect of some drugs that interfere with the metabolism of serotonin. It can be fatal, especially when it’s combined with monoamine oxidase inhibitors (MAOIs) and other medications that increase the activity of serotonin.
Symptoms of serotonin syndrome can be difficult to distinguish from other illnesses, and they can worsen rapidly. They can include agitation, muscle spasms and changes in mental status. Serotonin Syndrome can be diagnosed by a physical exam and a review of the patient’s medications. Symptoms are treated by withdrawing the medication that increased the serotonin and giving supportive care. Benzodiazepines can be used to treat agitation and tremors. Cyproheptadine can be given to reduce the amount of serotonin in the body.
Milder forms of serotonin syndrome go away within 24 to 72 hours of stopping the medication that caused it. Severe symptoms require hospitalization. Patients with severe symptoms may need to be intubated, put on a breathing machine and given medicines to paralyze muscles and reduce seizures.
Myocardial Ischemia (also known as cardiac ischemia or heart attack) occurs when your heart muscle doesn’t get enough blood to work properly. This lack of blood is usually the result of a blockage in your heart’s arteries, and it can lead to serious abnormal heart rhythms or a heart attack.
The build-up of fatty plaques in the artery walls, which is called atherosclerosis, can cause your arteries to narrow and restrict blood flow to your heart. When this happens, it can cause chest pain or discomfort, but in some cases, the ischemia isn’t related to any symptoms. This is called silent ischemia.
Another possible cause of myocardial ischemia is a blood clot that forms in one of your arteries and blocks oxygen-carrying blood. This can happen if the plaque in your artery breaks open or if a piece of a clot moves from somewhere else in the body to your coronary arteries. You can also get ischemia if you have a spasm in your coronary artery, which temporarily decreases or stops blood flow to your heart.
A few people who have taken Zofran have reported symptoms of a quivering heartbeat or shortness of breath along with a change in the electrical activity of their hearts. This can lead to a dangerous and potentially fatal arrhythmia called torsade de pointes. It has also been associated with a prolongation of the QT interval on an electrocardiogram, or ECG. This is a measure of how long it takes for the heart to recharge after each beat.
A prolonged QT interval can increase the risk of Torsade de Pointes, especially in people who already have a condition like congenital long QT syndrome, are taking other medications that can cause QT prolongation, or are at high risk for low levels of potassium and magnesium in their bodies. The manufacturer of Zofran, GlaxoSmith Kline, is undergoing an ongoing study to determine if the drug can affect QT intervals. Results are expected in the summer of 2012. The FDA has updated the Zofran label to warn doctors about this potential for abnormal QT interval changes.
Cardiopulmonary resuscitation (CPR) is the process of attempting to keep oxygen flowing and restart a heart that has stopped beating. It is an important part of intensive care medicine, anesthesia and emergency medicine.
There are a few cases of cardiac arrest that have been related to ondansetron (Zofran). In one case, a previously healthy 10-year-old presented to the emergency room with symptoms of gastroenteritis and was given intravenous fluids, morphine, antibiotics and two doses of Zofran for nausea and vomiting. The child then became unresponsive with agonal respirations and a wide complex tachycardia that progressed to ventricular fibrillation. Resuscitation efforts were unsuccessful and the patient died.
The first thing to do is check for breathing or gasping and a pulse. Attempts at mouth-to-mouth or bag-valve-mask ventilation should be avoided as they can lead to a worsening of hypoxemia by introducing air into the esophagus and aspiration of stomach contents. Once the lone healthcare provider determines that the patient is in cardiac arrest, they should call 911, retrieve the AED and begin chest compressions.